Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Chances of hematuria with prolonged use of niacin - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   Can niacin cause hematuria?
Doctor :   Hi
User :   hi
Doctor :   I am Dr.XXX here
User :   thanks
Doctor :   Since when are you taking Niacin?
Doctor :   and what is the reason
User :   5 years...just changed type
User :   raise hdl
Doctor :   Ok
Doctor :   May I know your age?
User :   72
Doctor :   Ok
Doctor :   So have you confirmed about hematuria?
User :   yes...not nephritic looking cells...normal red cells
Doctor :   Ok
Doctor :   Niacin does cause that problem
Doctor :   but you have been on it for 5 year
Doctor :   is it the first time you are noticing it?
User :   age plus drug effect?
User :   yes
Doctor :   Ok
Doctor :   You have put it rightly
Doctor :   age plus drug effect
Doctor :   Have you been examined for prostate gland problems?
User :   so I should wait a while off the drug before all the fancy testing for cancer. I feel fine; and yes, I have..I have a large prostate but no nocturia ...on finesteride
Doctor :   Ok
Doctor :   Enlarged prostate gland can cause this problem
User :   triple hit?
Doctor :   Sorry, I could not get you
User :   age plus niacin plus enlarged prostate....rather than cancer
Doctor :   Yes, it is possible
Doctor :   but a consultation in person would be required
Doctor :   for confirmation
Doctor :   also certain imaging studies will be required
User :   so I will prudently wait on the cancer workup.. or are suggesting I go ahead with cystoscopy and renal imaging right now?
Doctor :   First a examination would be required by the Urologist
Doctor :   then, further tests which you mentioned will also be done
User :   thank have been very helpful
Doctor :   for the benefit of doubt
User :   bye
Doctor :   Do you have any other queries?
User :   no...thanks again
Doctor :   I wanted to ask you a few more questions,
Doctor :   is that fine?
User :   ok
Doctor :   About the pain, appetite, weight changes, if you have noticed of late?
User :   none...healthy as a horse
Doctor :   That is a positive sign
User :   i like it
Doctor :   Before ending, do discuss about the possibility of bleeding problem as well
Doctor :   when you meet the doctor
Doctor :   Thanks for consulting me. Bye for now. Please refer your friends to our service.
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor